Alert archive / North Dakota / Wind Advisories in 2008

Wind Advisory 35, NWS Bismarck, ND

December 2, 20087 counties in North Dakota

NWS Bismarck, ND issued this wind advisory at Dec 2, 2008, 4:25 AM CST for 7 counties in North Dakota. It took effect at Dec 2, 2008, 9:00 AM CST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Dec 2, 2008, 4:25 AM CST (10:25 UTC)
In effect from
Dec 2, 2008, 9:00 AM CST
Expired
Dec 2, 2008, 3:35 PM CST
In force
7 hr
Issued by
NWS Bismarck, ND

Counties Bottineau County, ND, Burke County, ND, McHenry County, ND, Mountrail County, ND, Pierce County, ND, Renville County, ND, Rolette County, ND

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 10.4 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2008-12-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2008-12-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1587 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KBIS 021025
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
425 AM CST TUE DEC 2 2008

...WIND ADVISORY TODAY FOR NORTH CENTRAL NORTH DAKOTA...

.A STRONG LOW PRESSURE SYSTEM OVER MANITOBA THIS MORNING WILL MOVE
EAST INTO ONTARIO THIS EVENING. A COLD FRONT THAT EXTENDED FROM
THE LOW ACROSS NORTHWESTERN NORTH DAKOTA THIS MORNING IS FORECAST
TO SWEEP ACROSS THE STATE TODAY. STRONG NORTHWEST WINDS WILL
DEVELOP BEHIND THE LOW. THE STRONGEST WINDS WILL OCCUR IN MANITOBA
AND NORTHERN NORTH DAKOTA. EXPECT NORTHWEST WINDS OF 25 TO 35 MPH
WITH GUSTS TO 45 MPH POSSIBLE FROM STANLEY AND KENMARE...TO MINOT
AND BOTTINEAU...TO ROLLA AND RUGBY.

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION IF TRAVELING ACROSS
NORTH CENTRAL NORTH DAKOTA TODAY.

THE WINDS ARE EXPECTED TO DECREASE TO 15 TO 25 MPH BY EVENING AS
THE LOW PRESSURE SYSTEM MOVES INTO WESTERN ONTARIO.

NDZ002>005-010>013-021830-
/O.NEW.KBIS.WI.Y.0035.081202T1500Z-081203T0000Z/
BURKE-RENVILLE-BOTTINEAU-ROLETTE-MOUNTRAIL-WARD-MCHENRY-PIERCE-
INCLUDING THE CITIES OF...BOWBELLS...MOHALL...BOTTINEAU...ROLLA...
NEW TOWN...MINOT...TOWNER...RUGBY
425 AM CST TUE DEC 2 2008

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 6 PM CST
THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 9 AM THIS MORNING TO 6 PM CST
THIS AFTERNOON. 

EXPECT NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH
POSSIBLE FROM STANLEY AND KENMARE...TO MINOT AND BOTTINEAU...TO
ROLLA AND RUGBY.

THE WINDS ARE EXPECTED TO SUBSIDE BY EVENING AS THE LOW PRESSURE
SYSTEM MOVES INTO WESTERN ONTARIO.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$

JV
2 follow-up statements
000 
WWUS73 KBIS 021718
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
1118 AM CST TUE DEC 2 2008

...WIND ADVISORY TODAY FOR NORTH CENTRAL NORTH DAKOTA...

.A FAST MOVING LOW PRESSURE SYSTEM WILL MOVE EAST ACROSS SOUTHERN
CANADA THIS AFTERNOON. THIS WILL BRING STRONG NORTHWEST WINDS TO
NORTHERN NORTH DAKOTA. EXPECT NORTHWEST WINDS OF 25 TO 35 MPH WITH
GUSTS TO 45 MPH FROM STANLEY AND KENMARE...TO MINOT AND
BOTTINEAU...TO ROLLA AND RUGBY.

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION IF TRAVELING ACROSS
NORTH CENTRAL NORTH DAKOTA TODAY.

THE WINDS ARE EXPECTED TO DECREASE TO 15 TO 25 MPH BY EVENING AS
THE LOW PRESSURE SYSTEM MOVES INTO WESTERN ONTARIO.

NDZ002>005-010>013-030000-
/O.CON.KBIS.WI.Y.0035.000000T0000Z-081203T0000Z/
BURKE-RENVILLE-BOTTINEAU-ROLETTE-MOUNTRAIL-WARD-MCHENRY-PIERCE-
INCLUDING THE CITIES OF...BOWBELLS...MOHALL...BOTTINEAU...ROLLA...
NEW TOWN...MINOT...TOWNER...RUGBY
1118 AM CST TUE DEC 2 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON. 

EXPECT NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH
POSSIBLE FROM STANLEY AND KENMARE...TO MINOT AND BOTTINEAU...TO
ROLLA AND RUGBY.

THE WINDS ARE EXPECTED TO SUBSIDE BY EVENING AS THE LOW PRESSURE
SYSTEM MOVES INTO WESTERN ONTARIO.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$

ABELING
000 
WWUS73 KBIS 022135
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
335 PM CST TUE DEC 2 2008

...WINDS DIMINISHING OVER CENTRAL NORTH DAKOTA...

.THE WINDS HAVE DIMINISHED LATE THIS AFTERNOON AND THE WIND
ADVISORY HAS BEEN CANCELLED FOR NORTH CENTRAL NORTH DAKOTA. 

NDZ002>005-010>013-022245-
/O.CAN.KBIS.WI.Y.0035.000000T0000Z-081203T0000Z/
BURKE-RENVILLE-BOTTINEAU-ROLETTE-MOUNTRAIL-WARD-MCHENRY-PIERCE-
INCLUDING THE CITIES OF...BOWBELLS...MOHALL...BOTTINEAU...ROLLA...
NEW TOWN...MINOT...TOWNER...RUGBY
335 PM CST TUE DEC 2 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS CANCELLED THE WIND
ADVISORY. 

THE WINDS HAVE DIMINISHED AND THE WIND ADVISORY HAS BEEN CANCELLED
FOR THE REMAINDER OF THE AFTERNOON.

$$

ABELING

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Dec 2, 3:45 AM CST, 40 minutes earlier.

Area forecast discussion, Dec 2, 3:45 AM CST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
345 AM CST TUE DEC 2 2008

.SHORT TERM...TODAY THROUGH THURSDAY NIGHT...

FORECAST CHALLENGES IN THE SHORT TERM ARE WINDS AND TEMPERATURE
TRENDS TODAY. CLIPPER/LOW CENTER WAS CURRENTLY OVER NORTHERN LAKE
WINNIPEG AND THE COLD FRONT EXTENDED FROM THE LOW CENTER ACROSS
NORTHWESTERN NORTH DAKOTA. IT WAS APPROACHING MINOT AND IS AROUND
DICKINSON AND BOWMAN/HETTINGER. TEMPERATURES WERE IN THE UPPER 30S
AND LOWER 40S AHEAD AND JUST BEHIND THE FRONT...AND ARE EXPECTED TO
FALL DURING THE DAY TODAY. MEANWHILE TEMPERATURES OVER MY EASTERN
COUNTIES ARE RISING...AND SHOULD DO SO UNTIL JUST AFTER THE COLD
FRONT PASSES THROUGH. EXPECT THE FRONT TO GO THROUGH BISMARCK/TURTLE
MOUNTAINS AROUND 6AM TODAY AND THROUGH JAMESTOWN AROUND 9AM CST.

WINDS ARE EXPECTED TO BE HIGHEST IN MY NORTH CENTRAL/NORTHEAST
COUNTIES...WHICH ARE CLOSER TO THE CENTER OF THE LOW AND BEST
PRESSURE GRADIENT IS THERE. H850 WINDS OF AROUND 40 KNOTS EXPECTED
TO TRANSLATE TO THE SURFACE AT TIMES...AND EXPECT WINDS TO REACH
WIND ADVISORY CRITERIA FROM AROUND 9AM THROUGH AT LEAST MID
AFTERNOON. WILL ISSUE A WIND ADVISORY 9 AM THROUGH 6 PM...AND DAY
SHIFT CAN DECIDE TO EITHER CANCEL BY THE 4 PM FORECAST ISSUANCE OR
KEEP IT GOING UNTIL 6 PM. BY 6 PM THE CLIPPER CENTER IS FORECAST TO
BE IN WESTERN ONTARIO AND THE COLD ADVECTION THAT IS QUITE STRONG
DURING THE DAYTIME BEGINS TO EASE UP BY EVENING. HENCE WINDS SHOULD
DROP BELOW ADVISORY CRITERIA BY EVENING.

REGARDING PRECIP TYPE TODAY...FORECAST NAM AND GFS BUFR SOUNDINGS
INDICATE ONLY THE FAR NORTHWEST SHOULD SEE ALL SNOW. THE SOUTHEAST
COUNTIES WOULD BE FREEZING RAIN OR RAIN THIS MORNING AND SNOW THIS
AFTERNOON. THOSE COUNTIES IN BETWEEN WOULD BE RAIN OR SNOW THIS
MORNING AND ALL SNOW THIS AFTERNOON. HOWEVER...REGARDING CHANCES OF
PRECIP...MODELS HAVE BACKED OFF ON MEASURABLE PRECIP TODAY OVER
MUCH OF THE FORECAST AREA. THE EXCEPTION IS IN THE FAR
SOUTHWEST...WHERE SHORTWAVE ENERGY MOVES ACROSS MONTANA/WYOMING AND
INTO WESTERN SOUTH DAKOTA - JUST CLIPPING SOUTHWESTERN NORTH DAKOTA.
EXPECTING SOME MEASURABLE WATER EQUIVALENT AMOUNTS OF A FEW
HUNDREDTHS OF AN INCH THIS MORNING AND UP TO A TENTH OF AN INCH THIS
AFTERNOON. THIS TRANSLATES INTO A TRACE TO HALF AN INCH OF SNOW THIS
MORNING (SOME MAY FALL AS RAIN BEFORE CHANGING TO SNOW THIS MORNING)
AND 1/2 TO 1 INCH THIS AFTERNOON IN THE FAR SOUTHWESTERN COUNTIES.
SO...BASICALLY 1/2 INCH TO 1 1/2 INCHES TODAY IN THE FAR SOUTHWEST.

IN THE SHORT TERM FORECAST PERIOD...AFTER TODAY THE FORECAST AREA
WILL SEE A CONTINUOUS NORTHWEST WIND WITH COLD ADVECTION THROUGH
THURSDAY NIGHT. A LARGE COLD HIGH PRESSURE DOME WILL SLIDE OUT OF
THE LEE OF THE CANADIAN ROCKIES AND REACH SOUTH DAKOTA BY THURSDAY
AFTERNOON AND THE CENTRAL PLAINS NEAR MISSOURI BY FRIDAY MORNING.
EXPECTING LOWS TONIGHT FROM 5 TO 15 ABOVE AND HIGH TEMPERATURES ON
WEDNESDAY AND THURSDAY IN THE TEENS. LOWS IN THE SINGLE DIGITS FOR
WEDNESDAY AND THURSDAY NIGHT.

.LONG TERM...FRIDAY THROUGH MONDAY
MAIN PROBLEM IN THE DAY 4-5 PERIOD WILL BE SMALL PRECIPITATION
CHANCES AND TEMPERATURES. WE REMAIN IN A NORTHWEST FLOW PATTERN WITH
AN UPPER RIDGE TO OUR WEST AND A TROUGH TO OUR EAST. A WEAK SYSTEM
SLIDES ACROSS THE REGION ON FRIDAY. THE ECMWF IS A BIT FARTHER SOUTH
AND WEST WITH THIS SYSTEM...TRACKING THE SURFACE LOW THROUGH
NORTHEAST NORTH DAKOTA...WHILE THE GFS KEEPS THE SURFACE LOW NORTH
OF THE STATE. EITHER SCENARIO WOULD BRING A SLIGHT CHANCE OF LIGHT
SNOW IN THE COLD ADVECTION BEHIND THE SYSTEM...MOST LIKELY FRIDAY
AFTERNOON THROUGH FRIDAY EVENING. CURRENT FORECAST HAS A BROAD BRUSH
OF SLIGHT CHANCE POPS FRIDAY AND FRIDAY NIGHT...AND WILL CONTINUE
WITH THIS TREND. AS WE GET CLOSER TO FRIDAY WE MAY BE ABLE TO REFINE
POP TIMING AND PLACEMENT A BIT. COLD HIGH PRESSURE WILL DROP SOUTH
OVER THE REGION BEHIND THE EXITING LOW PRESSURE SYSTEM. THIS SHOULD
CLEAR THINGS OUT OVER MOST OF THE CWA ON SATURDAY. THE EXCEPTION
LOOKS TO BE THE FAR WEST AS ANOTHER SHORTWAVE MOVING OVER THE
WESTERN RIDGE WILL PRODUCE SOME WARM ADVECTION CLOUDINESS AND LIGHT
PRECIPITATION IN THE FAR WEST ON SATURDAY...AND WILL MOVE INTO
CENTRAL NORTH DAKOTA SATURDAY NIGHT. AGAIN...WITH THE MAIN SYSTEM
WELL TO THE NORTH...IT LOOKS LIKE ANOTHER SLIGHT CHANCE EVENT THIS
FAR OUT. PREVIOUS FORECAST HAD A GOOD HANDLE ON THIS SO NO
SIGNIFICANT CHANGES TO GOING POPS SATURDAY AND SATURDAY NIGHT. WE
DID ADJUST MAX/MIN TEMPERATURES A BIT LOWER ON SATURDAY AND SATURDAY
NIGHT AS COLD SURFACE HIGH SLIDES SOUTH. BIGGEST CHANGES WERE IN THE
NORTHEAST HALF OF THE CWA.

LATE IN THE EXTENDED PERIOD...A SERIES OF SYSTEM WILL LIKELY BRING
PERIODIC CHANCES OF LIGHT PRECIPITATION THROUGH THE MIDDLE OF NEXT
WEEK. BEYOND THE EXTENDED PERIOD...BY LATE WEEK BOTH THE GFS AND
ECMWF INDICATE COLDER TEMPERATURES...WITH THE GFS BRINGING VERY COLD
85H TEMPERATURES INTO THE REGION BY LATE IN THE WORK WEEK. THE ECMWF
KEEPS THE VERY COLD AIR FARTHER NORTH.

&&

.AVIATION...
MAIN FORECAST PROBLEM TODAY WILL BE WINDS AND MVFR CIGS. CURRENTLY
SURFACE LOW PRESSURE IS SITUATED OVER NORTHERN LAKE WINNEPEG...AND
IS FORECAST TO MOVE JUST SOUTH OF EAST DURING THE DAY. STRONGEST
WINDS AND BEST PRECIPITATION CHANCES WILL REMAIN TO THE NORTH. BUT
THERE IS AN AREA OF MVFR CLOUDINESS AND LIGHT SNOW CURRENTLY OVER
CENTRAL PORTIONS OF SASKATCHEWAN. THIS WILL DROP SOUTHEAST ACROSS
THE FORECAST AREA TODAY. AN UPPER LEVEL DISTURBANCE TRACKING THROUGH
THE NORTHERN ROCKIES THIS MORNING WILL BRING A LITTLE HIGHER
PRECIPITATION CHANCES TO THE SOUTHWEST TODAY...BUT THINK CIGS SHOULD
HOLD ABOVE IFR HERE AS WELL. WILL CLEAR THINGS OUT THIS EVENING FROM
NORTHWEST TO SOUTHEAST.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 9 AM THIS MORNING TO 6 PM CST THIS AFTERNOON
FOR NDZ002>005-010>013.

&&

JV/TWH
Hazardous weather outlook, Dec 1, 5:22 AM CST, 23 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
522 AM CST MON DEC 1 2008

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-021130-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
522 AM CST MON DEC 1 2008 /422 AM MST MON DEC 1 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF LIGHT FREEZING RAIN AFTER
MIDNIGHT...WITH A MIX OF RAIN AND SNOW POSSIBLE FAR WEST.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WINDY WITH A CHANCE OF FREEZING RAIN...RAIN..OR SNOW TUESDAY
MORNING...AND SCATTERED SNOW SHOWERS TUESDAY AFTERNOON AND NIGHT.
TURNING COLDER WITH HIGHS WEDNESDAY AND THURSDAY IN THE TEENS AND LOWER
20S MORNING LOWS MAINLY IN THE SINGLE DIGITS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JV

Nearby

Wind Advisories in North Dakota, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.